Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 93, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 4:27 PM CDT for Wapello County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2014, 4:27 PM CDT (21:27 UTC)
- Expired
- May 11, 2014, 5:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
511
WUUS53 KDMX 112127
SVRDMX
IAC179-112200-
/O.NEW.KDMX.SV.W.0093.140511T2127Z-140511T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 500 PM CDT
* AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTUMWA...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OTTUMWA INDUSTRIAL AIRPORT AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4099 9219 4098 9240 4110 9245 4111 9245
4116 9235 4116 9218 4100 9218
TIME...MOT...LOC 2126Z 246DEG 23KT 4107 9235
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS1 follow-up statement
019
WWUS53 KDMX 112135
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT SUN MAY 11 2014
IAC179-112145-
/O.CAN.KDMX.SV.W.0093.000000T0000Z-140511T2200Z/
WAPELLO IA-
435 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAPELLO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4099 9219 4098 9240 4110 9245 4111 9245
4116 9235 4116 9218 4100 9218
TIME...MOT...LOC 2133Z 246DEG 23KT 4110 9227
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:29 PM CDT, 58 minutes earlier.
Area forecast discussion, May 11, 3:29 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT SUN MAY 11 2014 .DISCUSSION... ISSUED AT 329 PM CDT SUN MAY 11 2014 A SEVERE WEATHER OUTBREAK AND FLASH FLOODING ARE QUITE POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE LATEST SEVERE WEATHER WATCHES...WARNINGS AND OTHER DISCUSSIONS...AS WELL AS THEY HYDROLOGY SECTION BELOW AND FLASH FLOOD WATCHES AND WARNINGS FOR DETAILS ON THESE THREATS AND THE CONVECTIVE EVOLUTION OVERNIGHT. ON MONDAY MORNING OVERNIGHT STORMS WILL BE DEPARTING BUT THE SYNOPTIC FRONT ASSOCIATED WITH THE LARGER STORM SYSTEM WILL STILL REMAIN SOMEWHERE WEST OF INTERSTATE 35...MOVING GRADUALLY EASTWARD THROUGH THE AFTERNOON AND EVENING. IT IS ANTICIPATED THAT ADDITIONAL THUNDERSTORMS WILL BE GENERATED DURING THE PEAK HEATING PERIOD IN THE AFTERNOON AND EVENING WITH SOME MARGINAL SEVERE WEATHER THREAT. HAVE MAINTAINED HIGH POPS PARTICULARLY IN THE EAST AND SOUTHEAST LATE MONDAY TO ACCOUNT FOR THIS. AS THE FRONT MOVES FURTHER EASTWARD AND THE LARGE PARENT LOW PRESSURE SYSTEM MOVES OFF QUICKLY TO THE NORTHEAST RAIN AND STORMS WILL END MONDAY EVENING...USHERING IN COOLER AND GENERALLY DRY WEATHER FOR THE REMAINDER OF THE FORECAST PERIOD. THERE WILL BE LOW CHANCES FOR RAIN AT TIMES FROM WEDNESDAY INTO NEXT WEEKEND...BUT NO SIGNIFICANT RAINFALL OR HAZARDOUS WEATHER IS ANTICIPATED. THE ONLY OTHER FORECAST ITEM OF NOTE IS THAT WITH THE UNSEASONABLY COOL AIR CONTINUING TO PUSH INTO IOWA FROM THE NORTH LATER THIS WEEK...THERE IS SOME POTENTIAL FOR A FROST EVENT ESPECIALLY ACROSS NORTHERN IOWA BY FRIDAY MORNING. THIS WILL BE MONITORED IN THE COMING DAYS IN CASE A HEADLINE BECOMES NECESSARY. && .AVIATION...11/18Z ISSUED AT 243 PM CDT SUN MAY 11 2014 AVIATION FORECAST WILL BE A CHALLENGE FOR THE NEXT 12 HOURS. STRONG TO SEVERE STORMS PRESENTLY NEAR KOTM TO MOVE AND EAST OF AREA BY 21Z. A SMALL BREAK IN CLOUD COVER AND PRECIP THROUGH 22Z OR SO...THEN MORE STORMS TO DEVELOP OVER CENTRAL TO WESTERN IOWA. CEILINGS WILL BE HIGHLY IMPACTED BY STORM LOCATION AND TIMING. MAY NEED TO HOLD TAF SITES IN IFR AFTER 06Z TONIGHT AS LOTS OF MOISTURE PRESENT IN LOW LEVELS. && .HYDROLOGY... ISSUED AT 329 PM CDT SUN MAY 11 2014 THE ENVIRONMENT IS QUITE FAVORABLE FOR HEAVY RAINFALL TONIGHT. UNSEASONABLY HIGH PRECIPITABLE WATER AND IMPRESSIVE MOISTURE TRANSPORT FROM THE SOUTHWEST HAVE ALREADY PRODUCED INTENSE RAINFALL RATES IN THUNDERSTORMS THAT AFFECTED SOUTHERN IOWA TODAY...WITH RAINFALL AMOUNTS OVER 2 INCHES AND FLASH FLOODING REPORTED IN A FEW AREAS. AS ADDITIONAL STORMS DEVELOP OVER SOUTHEAST NEBRASKA/SOUTHWEST IOWA THIS AFTERNOON AND EVENING AND EXPAND NORTHEASTWARD OVERNIGHT...CONVECTION WILL BE LARGELY ALIGNED ALONG A SYNOPTIC FRONT THAT WILL LIE PARALLEL TO THE DEEP LAYER STEERING FLOW ACROSS ABOUT THE NORTHWEST HALF OF OUR FORECAST AREA. DESPITE THE RELATIVELY BENIGN ANTECEDENT CONDITIONS...RAPID RAINFALL RATES AND THE PRESENCE OF FLASH FLOODING ALREADY TODAY IN THIS ENVIRONMENT SUPPORT A CONTINUED THREAT OVERNIGHT...PARTICULARLY IN URBAN AND HILLY AREAS. THEREFORE A FLASH FLOOD WATCH IS BEING ISSUED NORTHWEST OF A LINE ROUGHLY FROM TAMA...TO DES MOINES...TO MOUNT AYR. RIVER FLOODING MAY BECOME MORE LIKELY OVER THE NEXT SEVERAL DAYS AS WELL...BUT THIS WILL BE EVALUATED AFTER TONIGHTS STORMS WHEN MORE ACCURATE RAINFALL AMOUNTS WILL BE AVAILABLE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAMA-TAYLOR-UNION-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && DISCUSSION...LEE AVIATION...KOTENBERG HYDROLOGY...LEE
Hazardous weather outlook, May 11, 3:39 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 339 PM CDT SUN MAY 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 082-092-093-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 339 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST IOWA LATE IN THE AFTERNOON AND SPREAD NORTHEAST THIS EVENING. DURING THIS TIME THERE IS A SUBSTANTIAL THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 30 AND WEST OF INTERSTATE 35. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN SOME AREAS LATE TODAY AND TONIGHT...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. IAZ061-062-073>075-083>086-094>097-121100- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE- WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 339 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT. THERE IS A RISK OF SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...AND A FEW TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE TODAY INTO TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND EVENING. LEE
In the hours before
Local storm report, May 11, 2:15 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM FUNNEL CLOUD 10 W OTTUMWA 41.02N 92.61W
05/11/2014 WAPELLO IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, May 11, 2:30 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 4 NW OTTUMWA 41.06N 92.47W
05/11/2014 M1.00 INCH WAPELLO IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED NICKEL TO QUARTER SIZE HAIL
&&
KKLocal storm report, May 11, 2:32 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 S FREMONT 41.18N 92.43W
05/11/2014 E0.50 INCH MAHASKA IA AMATEUR RADIO
&&
JJOHNSONLocal storm report, May 11, 3:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
303 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 4 NW OTTUMWA 41.06N 92.47W
05/11/2014 M1.50 INCH WAPELLO IA TRAINED SPOTTER
EDITED FOR INCREASED HAIL SIZE AS SPOTTER PROVIDED
PICTURE OF PING PONG BALL SIZE HAIL
&&
KKSpecial weather statement, May 11, 3:24 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT SUN MAY 11 2014 IAZ086-112100- WAPELLO IA- 324 PM CDT SUN MAY 11 2014 ...NICKEL SIZE HAIL POSSIBLE ACROSS EASTERN WAPELLO COUNTY... AT 323 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARTINSBURG...OR 11 MILES NORTHEAST OF OTTUMWA...MOVING NORTHEAST AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN AGENCY AND ELDON AND IS MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELDON AND AGENCY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4090 9218 4090 9240 4116 9240 4116 9218 TIME...MOT...LOC 2023Z 240DEG 49KT 4110 9223 BEERENDS
Local storm report, May 11, 4:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BLAKESBURG 40.96N 92.64W
05/11/2014 E2.75 INCH WAPELLO IA LAW ENFORCEMENT
REPORT VIA FAIRFIELD WARNING POINT
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:14 AM CDT | Special Weather Statement | DMX | Adams, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more | 61 min |
| May 11, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 43 min |
| May 11, 11:57 AM CDT | Tornado Warning | DMX | Clarke, Lucas | 33 min |
| May 11, 12:26 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 3 hr |
| May 11, 12:31 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 44 min |
| May 11, 1:09 PM CDT | Tornado Warning | DMX | Lucas, Monroe, Wayne | 36 min |
| May 11, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe | 61 min |
| May 11, 1:44 PM CDT | Tornado Warning | DMX | Mahaska, Monroe | 31 min |
| May 11, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 65 min |
| May 11, 1:59 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 46 min |
| May 11, 3:24 PM CDT | Special Weather Statement | DMX | Wapello | 36 min |
| May 11, 3:32 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 32 more | 15 hr |
| May 11, 3:33 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 27 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 62 min |
| May 11, 4:01 PM CDT | Tornado Warning | DMX | Wapello | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.